Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

May 5, 2021Haskell County, Kansas

NWS Dodge City, KS issued this special weather statement at May 5, 2021, 5:01 PM CDT for Haskell County, Kansas. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2021, 5:01 PM CDT (22:01 UTC)
Expired
May 5, 2021, 5:45 PM CDT
In force
44 min
Issued by
NWS Dodge City, KS

County Haskell County, KS

The radar

The Dodge City radar (KDDC), 88 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 5:41 PM CDTHAIL 13 Ene Tice, KSDIMES MOSTLY WITH SOME REACHING A QUARTER SIZE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.0 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1836 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

297 
WWUS83 KDDC 052201
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
501 PM CDT Wed May 5 2021
 
KSZ063-076-052245-
Finney KS-Haskell KS-
501 PM CDT Wed May 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FINNEY
AND HASKELL COUNTIES UNTIL 545 PM CDT...

At 500 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Plymell, moving southeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Sublette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3779 10109 3785 10094 3753 10065 3742 10107
TIME...MOT...LOC 2200Z 317DEG 23KT 3774 10101 

$$

UMSCHEID

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at May 5, 3:02 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, May 5, 3:02 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
302 PM CDT Wed May 5 2021

.SHORT TERM...(This evening through Thursday)
Issued at 250 PM CDT Wed May 5 2021

HRRR model showing quite a number of storms along the cold front
that will move into the area by mid afternoon and exit the southeast
counties during the early evening. Widespread severe weather isn't
expected however the HRRR model has shown consistency on
producing explicit near severe to exceeding severe criteria
thunderstorm outflow wind. Through collaboration with SPC, the
marginal severe weather risk area is extended even further east of
the Dodge City area though this evening. Numerous 30 to 50 mph
gusts are likely in the uncapped areas downwind of the focus of
convective development. As the storms developing along the cold
front begin producing cold pools or localized downbursts, the
uncapped region down stream may see a few storms developing in
advance of the gust front. Rain cooled outflow should drop
temperatures quickly over the eastern sections of the area; into
the 50s by early evening while the far southwest sections enjoys
more mild upper 60s well into the early evening hours.

Models suggest the cold front stalls out over north central Kansas
into west central Kansas this evening , and with the moisture left
over from the exiting storms, the later evening and overnight could
possible see some fog developing despite light southwest winds - a
mesoscale problem better diagnosed later this evening.

Thursday should shape up to be a much quieter weather day as the
center of surface high pressure settles over the central/southern
High Plains areas from the KS/CO line into north Texas.

.LONG TERM...(Thursday night through Wednesday)
Issued at 250 PM CDT Wed May 5 2021

Welcome to Summer in May on Saturday. There is still a range of high
temperatures (mid 90s to as low as mid 80s) among the models and
this may caused by the frontal position or storm development timing.
Saturday also looks interesting for potential supercells near a
dryline and warm front intersection in central Kansas - which may
not linger long for our area, or remain to the east altogether as
the convection quickly moves east into eastern Kansas.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 110 PM CDT Wed May 5 2021

A couple of isolated swaths of 50 knot thunderstorms outflow wind
gusts will be possible between about 4 pm and 7 pm anywhere west
of DDC, as initially single cells develop cold pools and turn into
clusters east of roughly highway 83. Brief reductions in vsby to
the IFR category in moderate rain can be expected as well though
the event with mainly vfr ceilings.

&&

.FIRE WEATHER...
Issued at 250 PM CDT Wed May 5 2021

Cooler weather conditions in the near term will preclude very low rh
and therefore fire weather concerns. Hot and potentially much drier
condition will return however, mainly over the most western areas of
the forecast area by friday and heading into Saturday. Look for
gusty winds into the 30 to 40 mph range as early as late morning
Friday and through the day, with relative humidity falling to as
low as around 20 percent in the far west.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  43  73  48  85 /  30   0   0  10
GCK  40  74  47  86 /  30   0   0   0
EHA  42  79  52  90 /  40   0   0  10
LBL  42  77  49  89 /  50   0   0  10
HYS  43  69  44  78 /  30   0   0  10
P28  46  74  47  81 /  60   0  10  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...MR
FIRE WEATHER...Russell
Hazardous weather outlook, May 5, 3:06 AM CDT, 13 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
306 AM CDT Wed May 5 2021

KSZ030-031-043>046-061>066-074>081-084>090-060815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
306 AM CDT Wed May 5 2021 /206 AM MDT Wed May 5 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

An isolated thunderstorm or two cannot be ruled out in association
with a weak cold front pushing east-southeast through western Kansas
this afternoon into early evening. Any potential storm will be
capable of producing gusty winds.

Day 1 Hazards
-------------
* Lightning: Limited risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, May 5, 3:32 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Dodge City KS
332 PM CDT Wed May 5 2021

KSZ043>045-063-052115-
Finney KS-Lane KS-Scott KS-Ness KS-
332 PM CDT Wed May 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FINNEY...
SOUTHWESTERN NESS...SOUTHERN SCOTT...NORTHWESTERN HODGEMAN...LANE AND
NORTHWESTERN GRAY COUNTIES UNTIL 415 PM CDT...

At 331 PM CDT, Doppler radar was tracking a strong thunderstorm near
Shields, moving southeast at 35 mph. Another strong thunderstorm was
developing 8 miles south of Scott City, also moving southeast at 35 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storm.

Locations impacted include...
Garden City, Scott City, Holcomb, Ness City, Dighton, Alamota,
Grigston, Shallow Water, Manning, Beeler, Amy, Healy, Friend and
Shields.

LAT...LON 3844 9987 3826 10019 3826 10023 3824 10023
      3781 10098 3836 10111 3867 10051
TIME...MOT...LOC 2031Z 299DEG 31KT 3856 10049

UMSCHEID
Special weather statement, May 5, 4:09 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Dodge City KS
409 PM CDT Wed May 5 2021

KSZ063-077-052200-
Gray KS-Finney KS-
409 PM CDT Wed May 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR FINNEY...SOUTHWESTERN HODGEMAN
AND NORTHERN GRAY COUNTIES UNTIL 500 PM CDT...

At 408 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Friend, moving southeast at 25 mph. Another
strong thunderstorm was located 8 miles north of Garden City, also
moving southeast at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Garden City, Holcomb, Pierceville, Charleston, Kalvesta and Plymell.

LAT...LON 3774 10093 3818 10104 3826 10050 3805 10022
      3795 10023
TIME...MOT...LOC 2108Z 318DEG 22KT 3817 10071

UMSCHEID
Special weather statement, May 5, 4:11 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Dodge City KS
411 PM CDT Wed May 5 2021

KSZ045-064-052200-
Hodgeman KS-Ness KS-
411 PM CDT Wed May 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN NESS AND NORTHWESTERN
HODGEMAN COUNTIES UNTIL 500 PM CDT...

At 410 PM CDT, Doppler radar was tracking a strong thunderstorm near
Beeler, moving southeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Jetmore and Beeler.

LAT...LON 3827 9960 3801 10001 3834 10025 3843 10025
      3851 10011
TIME...MOT...LOC 2110Z 311DEG 25KT 3839 10014

UMSCHEID
Special weather statement, May 5, 4:33 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Dodge City KS
433 PM CDT Wed May 5 2021

KSZ062-063-075-076-052215-
Finney KS-Kearny KS-Grant KS-Haskell KS-
433 PM CDT Wed May 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KEARNY...
SOUTHWESTERN FINNEY...NORTHEASTERN GRANT AND NORTHERN HASKELL
COUNTIES UNTIL 515 PM CDT...

At 433 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Deerfield, moving southeast at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Plymell.

LAT...LON 3788 10130 3793 10100 3767 10066 3760 10116
TIME...MOT...LOC 2133Z 314DEG 19KT 3786 10114

UMSCHEID
Special weather statement, May 5, 4:54 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Dodge City KS
454 PM CDT Wed May 5 2021

KSZ063-064-077-078-052245-
Gray KS-Finney KS-Hodgeman KS-Ford KS-
454 PM CDT Wed May 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FORD...EASTERN
FINNEY...SOUTHWESTERN HODGEMAN AND EASTERN GRAY COUNTIES UNTIL 545 PM
CDT...

At 454 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kalvesta, moving southeast at 30 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Dodge City, Cimarron, Ensign, Howell, Wright, The Haggard Elev and
Ft. Dodge.

LAT...LON 3797 10051 3806 10024 3780 9972 3758 10032
TIME...MOT...LOC 2154Z 311DEG 26KT 3796 10029

UMSCHEID
Special weather statement, May 5, 5:01 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
501 PM CDT Wed May 5 2021

KSZ063-076-052245-
Finney KS-Haskell KS-
501 PM CDT Wed May 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FINNEY
AND HASKELL COUNTIES UNTIL 545 PM CDT...

At 500 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Plymell, moving southeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Sublette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3779 10109 3785 10094 3753 10065 3742 10107
TIME...MOT...LOC 2200Z 317DEG 23KT 3774 10101

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 2:36 PM CDTSpecial Weather StatementDDCLane, Scott39 min
May 5, 3:32 PM CDTSpecial Weather StatementDDCFinney, Lane43 min
May 5, 4:09 PM CDTSpecial Weather StatementDDCFinney51 min
May 5, 4:11 PM CDTSpecial Weather StatementDDCHodgeman49 min
May 5, 4:33 PM CDTSpecial Weather StatementDDCHaskell42 min
May 5, 4:54 PM CDTSpecial Weather StatementDDCFord51 min
May 5, 5:09 PM CDTSevere Thunderstorm WarningDDCFinney, Haskell36 min
May 5, 5:10 PM CDTSevere Thunderstorm WarningDDCFord, Gray50 min
May 5, 5:41 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Gray, Kiowa, Meade49 min
May 5, 6:00 PM CDTSpecial Weather StatementDDCMeade, Seward45 min
May 5, 6:16 PM CDTSevere Thunderstorm WarningDDCClark, Meade26 min
May 5, 6:24 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Kiowa51 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.